Vermont, 2009

Tornado and Hail in Vermont, May 9, 2009

May 9, 2009 · NWS BTV · 10 events in 4 counties and zones

On May 9th, a surface low and cold front moved from the Great Lakes across northern New York and Vermont, along a stationary boundary draped across the Adirondacks and central Vermont. This stationary boundary separated the cool, moist and stable air to the north, from the warm, moist and unstable air south.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$175,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

On May 9th, a surface low and cold front moved from the Great Lakes across northern New York and Vermont, along a stationary boundary draped across the Adirondacks and central Vermont. This stationary boundary separated the cool, moist and stable air to the north, from the warm, moist and unstable air south. In addition a long-lived, strong mid-level shortwave and associated thunderstorm complex traveled across the Great Lakes and along this boundary across Vermont during the afternoon hours.

Severe thunderstorms and a developing squall line produced large hail up to an inch in diameter as well as damaging winds that knocked down trees and power lines to portions of central Vermont, especially the Middlebury vicinity. In addition, an EF1 tornado developed and briefly touched down in advance of the squall line in the town of Washington (Orange county). Some structural damage occurred to an apartment roof, school awning and destroyed a 60 foot hoop barn made of fabric and steel tubing.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at May 9, 3:04 PM EST, 18 minutes earlier.

Area forecast discussion, May 9, 3:04 PM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
404 PM EDT SAT MAY 9 2009

.SYNOPSIS...
A STRONG SURFACE COLD FRONT WILL PRODUCE SHOWERS AND
THUNDERSTORMS ACROSS THE NORTH COUNTRY THROUGH THIS EVENING. SOME
OF THESE STORMS MAY BECOME SEVERE WITH STRONG GUSTY
WINDS...HAIL...AND FREQUENT LIGHTNING. ON SUNDAY...MUCH COLDER
TEMPERATURES CAN BE EXPECTED WITH BREEZY NORTHWEST WINDS AND
SCATTERED RAIN SHOWERS. THE BELOW NORMAL TEMPERATURES WILL
CONTINUE INTO MONDAY...BEFORE A SLOW WARMING TREND DEVELOPS
TOWARD THE MID OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 400 PM EDT SATURDAY...BIG CONCERN FOR THE NEAR TERM IS
ONGOING CONVECTION ACROSS NORTHERN NEW YORK AND VERMONT...AS WELL
AS POTENTIAL FOR MORE STORMS LATER THIS EVENING. A SEVERE
THUNDERSTORM WATCH IS IN EFFECT UNTIL 7 PM FOR NORTHERN NEW YORK
AND THE WESTERN EDGE OF VERMONT. AND ANOTHER SEVERE THUNDERSTORM
WATCH IS IN EFFECT TILL 10 PM EASTERN AND NORTHERN VERMONT. MAIN
THREAT APPEARS TO BE HIGH WINDS...BUT SMALL HAIL IS ALSO
POSSIBLE. VORT STRENGTHENS AND CONTINUES TO MOVE EAST FROM GREAT
LAKES REGION ACROSS LAKE ONTARIO AND TOWARDS SAINT LAWRENCE
VALLEY. ANOTHER VORT WILL CROSS THE AREA TONIGHT...BRINGING
ANOTHER ROUND OF CONVECTION TO THE AREA. WITH BEST WINDS LOCATED
AT AND ABOVE 500 MB AND LIMITED LOW LEVEL SHEAR...THESE STORMS
WILL CONTINUE TO BE PULSE LIKE IN NATURE. A FEW STORMS MAY BE
ABLE TO GET ORGANIZED AND PRODUCE SUPERCELLS. WITH SECOND VORT
CROSSING THE AREA ALTHOUGH THE ATMOSPHERE WILL BE PRETTY WELL
WORKED OVER...BETTER DYNAMICS DO EXIST WITH THIS FEATURE...AS
WELL AS SOME COOLING ALOFT. SLIGHTLY STRONGER WIND PROFILES MAY
PRODUCE SEVERAL LOW TOP BOWING LINE SEGMENTS. OVERNIGHT...A
STRONG SURFACE COLD FRONT WILL PUSH ACROSS OUR CWA AND
TEMPERATURES WILL DROP QUICKLY. THIS WILL CUT OFF ANY SUSTAINING
TSRA. SHOWERS WILL CONTINUE OVERNIGHT WITH MOIST CYCLONIC FLOW.
LOWS WILL NOT DROP VERY MUCH WITH MOIST LOW LEVELS AND LOTS OF
CLOUD COVER.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 400 PM EDT SATURDAY...SURFACE LOW WILL CONTINUE TO PUSH
NORTH AND EAST OF THE AREA SUNDAY AND CAA KICKS IN BEHIND IT.
MOIST CYCLONIC FLOW WILL ENCOURAGE CONTINUED SHOWERS...AND SOME
ENHANCEMENT IN THE UPSLOPE REGIONS OF THE DACKS AND GREENS. LOW
AND MID LEVELS WILL HAVE PLENTY OF MOISTURE FOR THE CONTINUING
SHOWERS THROUGH THE DAY AND INTO SUNDAY NIGHT. SUNDAY WILL BE
VERY COOL WITH HIGHS ONLY IN THE LOWER 50S IN THE SAINT LAWRENCE
AND CHAMPLAIN VALLEYS...AND UPPER 40S IN THE HIGHER ELEVATIONS.
SHOWERS WILL CONTINUE OVERNIGHT WITH THE CONTINUED MOIST CYCLONIC
FLOW...AND OVERNIGHT THE RAIN SHOWERS WILL CHANGE TO SNOW SHOWERS
IN THE HIGHER ELEVATIONS. DURING THE DAY MONDAY NW FLOW CONTINUES
WITH SEVERAL WEAK EMBEDDED VORTS...ALTHOUGH BEST DEEP LAYER OF
MOISTURE WILL SHIFT EAST OF THE AREA. HAVE CONTINUED TO MENTION
CHANCE FOR SHOWERS...MAINLY IN THE UPSLOPE REGIONS WITH STRONG NW
FLOW. SHOWERS WILL END DURING MONDAY AFTERNOON AND DRY CONDITIONS
CONTINUE FOR MONDAY NIGHT.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
AS OF 400 AM EDT SATURDAY...THE EXTENDED PERIOD STARTS OUT DRY AS
HIGH PRESSURE BUILDS OVER THE FORECAST AREA TUESDAY AND LINGERS
THROUGH WEDNESDAY. THE HIGH WILL MOVE OFFSHORE WEDNESDAY NIGHT
PLACING THE REGION IN SOUTHWEST FLOW. THE CHANCES FOR
PRECIPITATION WILL INCREASE WEDNESDAY NIGHT AS WELL AS A COLD
FRONT MOVES ACROSS THE GREAT LAKES AND REACHES THE FORECAST AREA
THURSDAY AFTERNOON. AS SUCH...TEMPERATURES WILL BE AROUND 5
DEGREES COOLER THURSDAY THAN WEDNESDAY. HIGH PRESSURE FAIR
WEATHER WILL RETURN BY FRIDAY MORNING. A COUPLE OF WEAK UPPER
SHORTWAVES WILL TRAVERSE ACROSS THE AREA FRIDAY AND SATURDAY WITH
JUST A SLIGHT CHANCE OF A SHOWER. OTHERWISE...DRY WITH NEAR
SEASONABLE TEMPERATURES FOR THE END OF THE WEEK.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
THROUGH 18Z SUNDAY...VFR/MVFR WITH SCATTERED IFR THROUGH THIS
AFTERNOON AND INTO THIS EVENING AS SHOWERS AND THUNDERSTORMS
CONTINUE TO MOVE ACROSS THE FORECAST AREA. ALL SITES WILL SEE
THUNDERSTORMS THIS AFTERNOON...SOME OF WHICH MAY INCLUDE SMALL
HAIL AND GUSTY WINDS AT TIMES. CEILINGS WILL DROP TO AROUND 1000
FT IN ANY THUNDERSTORMS...BELOW 1000 FT AT KSLK...AND VISIBILITY
TO 2SM. ALTHOUGH THUNDERSTORMS WILL COME TO AN END AFTER
23Z...SHOWERS AND MVFR CONDITIONS WILL CONTINUE THROUGH MOST OF
THE OVERNIGHT...ESPECIALLY AT THE MOUNTAIN SITES. WINDS WILL
BECOME GUSTY THIS EVENING AHEAD OF APPROACHING COLD
FRONT...EVENTUALLY TURNING TO THE NORTHWEST EARLY SUNDAY MORNING.

OUTLOOK 12Z SUNDAY THROUGH THURSDAY...

SUN/SUN NGT...MVFR CONDITIONS WITH RAIN SHOWERS LIKELY. WLY WINDS
10-20 MPH DURING THE DAY SUN.

MONDAY/MONDAY NGT...PERIODS OF MVFR CONDITIONS /MAINLY DUE TO
CIGS/ WITH SCT -RW POSSIBLE.

TUESDAY/WEDNESDAY...MAINLY VFR WITH HIGH PRESSURE BUILDING ACROSS
THE NERN CONUS. LIGHT WINDS.

WEDNESDAY NGT/THURSDAY...MVFR CONDITIONS WITH RAIN SHOWERS
LIKELY.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...NEILES
NEAR TERM...NEILES
SHORT TERM...NEILES
LONG TERM...MB
AVIATION...BANACOS/MB
Hazardous weather outlook, May 9, 2:46 PM EST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
346 PM EDT SAT MAY 9 2009

NYZ026>031-034-035-087-VTZ001-005-009-011-017>019-102000-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN CHITTENDEN-WESTERN ADDISON-WESTERN RUTLAND-
EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
346 PM EDT SAT MAY 9 2009

...SEVERE THUNDERSTORM WATCH 280 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

VTZ002>004-006>008-010-012-016-102000-
WESTERN FRANKLIN-ORLEANS-ESSEX-LAMOILLE-CALEDONIA-WASHINGTON-ORANGE-
WINDSOR-EASTERN FRANKLIN-
346 PM EDT SAT MAY 9 2009

...SEVERE THUNDERSTORM WATCH 283 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VERMONT...NORTHEAST
VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED. ANY REPORTS OF
HAIL...WIND GUSTS...AND RAINFALL ASSOCIATED WITH THUNDERSTORMS
WILL GREATLY BE APPRECIATED.

MB

In the hours before

Special weather statement, May 9, 12:39 PM EST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
139 PM EDT SAT MAY 9 2009

NYZ026-029-087-091845-
NORTHERN ST. LAWRENCE-SOUTHEASTERN ST. LAWRENCE-
SOUTHWESTERN ST. LAWRENCE-
INCLUDING THE CITIES OF...MASSENA...STAR LAKE...OGDENSBURG...
POTSDAM...GOUVERNEUR
139 PM EDT SAT MAY 9 2009

...STRONG STORMS MOVING INTO SAINT LAWRENCE COUNTY NEW YORK...

AT 130 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF THUNDERSTORMS MOVING INTO WESTERN SAINT LAWRENCE COUNTY IN
NORTHERN NEW YORK. THESE STORMS WERE MOVING NORTHEAST AT 35 MPH...AND
WILL AFFECT LOCATIONS SUCH AS GOUVERNEUR...POTSDAM..AND MASSENA
THROUGH 230 PM. THESE STORMS MAY PRODUCE SMALL HAIL...GUSTY
WINDS...AND FREQUENT LIGHTNING...ESPECIALLY OVER SOUTHERN PORTIONS
OF SAINT LAWRENCE COUNTY. IF YOU ARE OUTDOORS...SEEK SHELTER
INSIDE A BUILDING AS THESE STORMS APPROACH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 7 PM THIS
EVENING. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR
UPDATES ON THIS WEATHER SITUATION.

MB
Special weather statement, May 9, 2:05 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
305 PM EDT SAT MAY 9 2009

NYZ028-030-031-034-035-VTZ005-092000-
WESTERN CHITTENDEN-EASTERN ESSEX-WESTERN ESSEX-EASTERN
CLINTON-WESTERN CLINTON-SOUTHERN FRANKLIN-
INCLUDING...SARANAC LAKE AND WILLSBORO
305 PM EDT SAT MAY 9 2009

AT 305 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES SOUTH OF WAWBEEK...MOVING EAST AT 45 MPH.

THE THUNDERSTORM WILL BE 6 MILES SOUTH OF RAY BROOK BY 320 PM...NEAR
LAKE PLACID BY 330 PM...NEAR KEENE...UPPER JAY BY 340 PM AND NEAR
DEERHEAD BY 400 PM.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 PM.

THIS THUNDERSTORM IS PRODUCING FREQUENT DEADLY LIGHTNING. SEEK SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

SMALL HAIL AND WIND GUSTS OF 35 MPH OR HIGHER MAY ACCOMPANY THE
THUNDERSTORMS.

LAHIFF
Special weather statement, May 9, 2:18 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
318 PM EDT SAT MAY 9 2009

NYZ028-030-031-034-035-092015-
EASTERN ESSEX-WESTERN ESSEX-EASTERN CLINTON-WESTERN CLINTON-SOUTHERN
FRANKLIN-
INCLUDING...SARANAC LAKE AND WILLSBORO
318 PM EDT SAT MAY 9 2009

...STRONG THUNDERSTORM OVER RAINBOW LAKE NEW YORK...

AT 317 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER RAINBOW LAKE...MOVING EAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR FRANKLIN FALLS...VERMONTVILLE BY 330
PM...NEAR WILMINGTON...6 MILES SOUTH OF HAWKEYE BY 350 PM...NEAR
CLINTONVILLE BY 410 PM AND 6 MILES NORTH OF DEERHEAD BY 420 PM.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 PM.

THIS THUNDERSTORM IS PRODUCING FREQUENT DEADLY LIGHTNING. SEEK SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

SMALL HAIL AND WIND GUSTS OF 35 MPH OR HIGHER MAY ACCOMPANY THE
THUNDERSTORMS.

LAHIFF
Local storm report, May 9, 3:06 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
406 PM EDT SAT MAY 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     HAIL             NEWCOMB                 43.97N 74.17W
05/09/2009  E0.75 INCH       ESSEX              NY   AMATEUR RADIO

            REPORTED AT NEWCOMB VISITOR CENTER

&&

MB
Local storm report, May 9, 3:20 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
420 PM EDT SAT MAY 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     HAIL             3 SSW MORIAH            44.01N 73.52W
05/09/2009  E0.75 INCH       ESSEX              NY   TRAINED SPOTTER

&&

LAHIFF

The radar

The Burlington radar (KCXX), 60 km away, was scanning. The volume nearest the first event began at 20:22 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 hail, 1 tornado. Local standard time, as filed.

Hail, Addison

When
May 9, 3:22 PM EST
Where
Addison County, Bridport
Measured
0.88 in hail
Reported by
Public
Coordinates
43.980, -73.320

Nickel size hail reported.

Thunderstorm Wind, Addison

When
May 9, 3:32 PM EST to 3:35 PM EST
Where
Addison County, 0.85 mi SE of Middlebury
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
44.010, -73.160

Numerous reports of trees and power lines down as well as closed roads due to thunderstorm winds across Middlebury as well as scattered reports in Whiting and Cornwall.

Hail, Washington

When
May 9, 3:45 PM EST
Where
Washington County, 0.5 mi W of Northfield
Measured
1 in hail
Reported by
Public
Coordinates
44.150, -72.660

One inch diameter reported.

Tornado, Orange

When
May 9, 4:04 PM EST to 4:05 PM EST
Where
Orange County, 0.7 mi NNW of Washington to 0.49 mi NNE of Washington
Rating
EF1
Path length
0.55 mi
Path width
75 yd
Property damage
$125,000
Reported by
NWS Storm Survey
Coordinates
44.109, -72.437

A brief EF1 tornado touched down in the town of Washington that snapped and uprooted trees, partially ripped off roof from apartment building, damaged school awning and destroyed steel truss and fabric cow barn.

Thunderstorm Wind, Windsor

When
May 9, 4:10 PM EST
Where
Windsor County, Bethel
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.830, -72.630

State Police reported trees down by thunderstorm winds.

Thunderstorm Wind, Orange

When
May 9, 4:15 PM EST
Where
Orange County, 0.69 mi S of South Randolph
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.890, -72.580

Trees reported downed by thunderstorm winds.

Hail, Windsor

When
May 9, 4:20 PM EST
Where
Windsor County, 1 mi W of East Barnard
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
43.750, -72.550

Penny size hail reported.

Thunderstorm Wind, Windsor

When
May 9, 4:20 PM EST
Where
Windsor County, 1 mi W of East Barnard
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
43.750, -72.550

A large maple tree, 15 inches in diameter, fell by thunderstorm winds.

Thunderstorm Wind, Orange

When
May 9, 4:20 PM EST
Where
Orange County, 0.85 mi NW of East Randolph
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.940, -72.560

State Police report trees downed by thunderstorm winds.

Thunderstorm Wind, Orange

When
May 9, 4:25 PM EST
Where
Orange County, 2 mi SE of Waits River
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
44.059, -72.251

Several 8-10 inch diameter trees downed by thunderstorm winds along Route 25 between East Corinth and Waits River, reported by retired NWS employee.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2009Every state in 2009This day in weather historyThe tornado archive for Vermont, 2009Warnings in Vermont, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161839, 161841, 161850, 161844, 161852, 161847, 161851, 161855, 161857, 161859.